Reglan (Metoclopram) for nausea

creampuff91344
creampuff91344 Member Posts: 988
edited March 2014 in Breast Cancer #1
Has anyone been prescribed Reglan to combat nausea or digestive problems while taking chemo? When I first began treatment in May 2008, I struggled to find a medication that would relieve the constant nausea I had following infusion, and after 8 weeks was prescribed Reglan. The medication did calm my nausea, and I was told to take it up to four times a day. Soon after starting the drug I went into a deep depression, and really struggled to get through each day. I eventually confined myself to my home, not wanting to be around people, and feeling the "security blank" that home provided. I didn't connect Reglan to the depression, and just thought it was a part of the process while undergoing chemo and radiation. After the completion of chemo, I tapered off of Reglan, and took it only when I felt a twinge of nausea over the next few months. This past week, I started having an issue with heartburn, and my gastrenterologist prescribed Reglan again, one pill just before bedtime, and this depression started kicking in again. Then I started researching. It seems that Reglan has been listed as a cause of Tardine Dyskinesia, which causes "tics" similar to Parkinson's Disease, and in some cases is irreversable. It is linked to severe anxiety and depression, and when taken regularly can make you become debilitated. I Googled Reglan side effects, and came across a website askapatient.com, and 9 out of 10 postings give the drug a 1 (on a scale of 1-10), with all kinds of scary side effects listed. Please let me know if anyone has taken this drug, and if so, did your doctor give you any warning about possible side effects. I have taken myself off of the drug, and hope this posting will enlighten others to the possible complications you may experience. Thanks for the help.

Judy

Comments

  • mimivac
    mimivac Member Posts: 2,143
    depression
    Wow, thanks for the info. Judy. I have not taken Reglan and now will definitely avoid it. I, too, have problems with nausea after chemo. It started at the second infusion and got worse with the third. I am on Emend and Zofran and have a third medication if it gets very severe. It hasn't been severe per se, but the constant low-grade nausea for days on end is very unpleasant. Does anyone have any natural remedies to recommend? A friend gave me ginger tea yesterday, so I will try that. It is so awful how every drug has a side effect...

    Mimi
  • Marcia527
    Marcia527 Member Posts: 2,729
    wow
    I can't remember what they gave me. I was diagnosed in 2003 and in 2006 was diagnosed with Parkinson's. I was totally bummed. I would think that if it was caused by the nausea medication (I was sick the whole time) it would have started while I was on it. I guess that is a lesson for everyone to write down a list of what you are on. I wrote down when I started and stopped treatment but didn't think to write down medications other than the follow up.
  • Marcia527
    Marcia527 Member Posts: 2,729
    mimivac said:

    depression
    Wow, thanks for the info. Judy. I have not taken Reglan and now will definitely avoid it. I, too, have problems with nausea after chemo. It started at the second infusion and got worse with the third. I am on Emend and Zofran and have a third medication if it gets very severe. It hasn't been severe per se, but the constant low-grade nausea for days on end is very unpleasant. Does anyone have any natural remedies to recommend? A friend gave me ginger tea yesterday, so I will try that. It is so awful how every drug has a side effect...

    Mimi

    The onc nurse told me to
    The onc nurse told me to keep something in my stomach. Crackers seemed to help. So sorry you are having the same problem. Just remember that some day you will feel fine and have a hard time remembering what the sickness was like.
  • EveningStar2
    EveningStar2 Member Posts: 491 Member
    Marcia527 said:

    The onc nurse told me to
    The onc nurse told me to keep something in my stomach. Crackers seemed to help. So sorry you are having the same problem. Just remember that some day you will feel fine and have a hard time remembering what the sickness was like.

    help?

    another "old" remedy was coke syrup--sometimes a coke will help calm things down. I still use it if the tummy gets too bad.

    Maureen
  • seof
    seof Member Posts: 819 Member
    here's a resource
    You can go to chemocare.com to look up meds, their uses and side effects. I did not take reglan, so I have no experience to share on that.

    seof.
  • Cindy54
    Cindy54 Member Posts: 452
    seof said:

    here's a resource
    You can go to chemocare.com to look up meds, their uses and side effects. I did not take reglan, so I have no experience to share on that.

    seof.

    I do agree with the side effects caused by this drug. After my Mom had her ovarian cancer surgery, she developed an intestinal blockage. Because she could not do any more surgery, they prescribed Reglan. Dear Lord, this little green pill did what it was supposed to..it moved things along faster...but it also made her weepy, anxious to the point of not being able to sleep. We both dreaded when she had to take it. We would only do a half a pill at a time if things started slowing down for her. And when I was doing the prep for my cancer surgery, well, guess what, the doctor gave me a prescription for 2 of those little pills to speed things along. No, I did not take them and I did just fine. While this little drug does what it is supposed to, it sure is potent on the side effects. Even the low doses are hard to deal with. I have used Phenergen for nausea, and to combat stomach spasms. It has a calming effect and makes you very sleepy. I would rather sleep than weep any day! Cindy
  • Aortus
    Aortus Member Posts: 967
    Cindy54 said:

    I do agree with the side effects caused by this drug. After my Mom had her ovarian cancer surgery, she developed an intestinal blockage. Because she could not do any more surgery, they prescribed Reglan. Dear Lord, this little green pill did what it was supposed to..it moved things along faster...but it also made her weepy, anxious to the point of not being able to sleep. We both dreaded when she had to take it. We would only do a half a pill at a time if things started slowing down for her. And when I was doing the prep for my cancer surgery, well, guess what, the doctor gave me a prescription for 2 of those little pills to speed things along. No, I did not take them and I did just fine. While this little drug does what it is supposed to, it sure is potent on the side effects. Even the low doses are hard to deal with. I have used Phenergen for nausea, and to combat stomach spasms. It has a calming effect and makes you very sleepy. I would rather sleep than weep any day! Cindy

    Ativan
    For her first round, Moopy was prescribed Zofran and Compazine. She got dry mouth, and muscle spasms including something that made her jaws lock up. For the second round, the nurse practitioner switched her off of Compazine and on to Ativan. It's worked like a charm, and made the second round a whole lot better.
  • NorcalJ
    NorcalJ Member Posts: 187
    Nausea
    Boy, sounds like you had a really bad reaction to Reglan. I was on Emend, Zofran (which was great)and Ativan if I needed it. Another friend also told me that she ate a little protein when she felt nauseated.

    So, when I got the "yukkies" even in the middle of the night, I would take a couple slices of Hormel turkey (no hormones or additives), and even tho it sounded unappetizing at the time, it always helped. My friend munched sliced ham during the day and got the same good effect. The idea of keeping something in your stomach is good too. And it's another reason to keep drinking lots of fluids. But, not acidy things like orange juice or cranberry juice on an empty nauseated stomach.

    This is much easier to do and you don't have to worry about Tardive dyskinsias, which can be rather intimidating and scary!

    Good Luck!
  • Cindy54
    Cindy54 Member Posts: 452
    NorcalJ said:

    Nausea
    Boy, sounds like you had a really bad reaction to Reglan. I was on Emend, Zofran (which was great)and Ativan if I needed it. Another friend also told me that she ate a little protein when she felt nauseated.

    So, when I got the "yukkies" even in the middle of the night, I would take a couple slices of Hormel turkey (no hormones or additives), and even tho it sounded unappetizing at the time, it always helped. My friend munched sliced ham during the day and got the same good effect. The idea of keeping something in your stomach is good too. And it's another reason to keep drinking lots of fluids. But, not acidy things like orange juice or cranberry juice on an empty nauseated stomach.

    This is much easier to do and you don't have to worry about Tardive dyskinsias, which can be rather intimidating and scary!

    Good Luck!

    Cranberry Juice!
    NorcalJ, I am so glad you mentioned cranberry juice. Maybe it does not work for everyone, but after my had her ovarian surgery, she was so very queasy. The only thing that worked for her to calm her stomach was the cranberry juice. The nurse would bring it to her in a hurry as soon as she woke up in the morning. Once she got the juice, it settled her down enough so that she could eat. For the better part of a year, she was queasy, and the juice helped her. Why, I don't know. But I thought I would mention it. Cindy